Georgia, 2019

Damaging Wind in Georgia, April 14, 2019

April 14, 2019 · NWS CAE · 1 event in 1 county or zone

A band of showers and thunderstorms, along a cold front, moved through the region, an isolated cell or two reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A band of showers and thunderstorms, along a cold front, moved through the region, an isolated cell or two reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 14, 1:18 PM EST, 26 minutes earlier.

Area forecast discussion, Apr 14, 1:18 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
218 PM EDT Sun Apr 14 2019

.SYNOPSIS...
An upper trough and cold front will bring showers and
thunderstorms into early tonight when the front will move
offshore. There is potential for isolated tornadoes and severe
thunderstorms. Behind the front, dry conditions will return
Monday through Wednesday as high pressure builds across the
region. Moisture will begin to increase Thursday in advance of
the next cold front.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Cold front continues moving toward the area along with showers
and thunderstorms. Expect the showers to move into the CSRA by
3 pm and the Midlands around 4 pm. Instability remains moderate
to strong with the front however debris cloudiness has kept
diurnal heating to a minimum today. With the strong winds aloft
creating plenty of shear the potential for isolated tornadoes
remains. Earlier coordination with SPC resulted in issuing
tornado watch 61 which remains in place through 7 pm for the
CSRA...southern Midlands and much of the central Midlands.
Along with the tornado threat damaging winds will also be
possible with lower potential for hail. PWAT values will be
around 1.75 inches through fropa resulting in potential for
locally heavy rainfall. Surface winds will remain strong and
gusty through this evening and will keep the Lake Wind Advisory
in effect through 8 am Monday for winds 15 to 20 knots with
gusts around 30 knots.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Models and current trends indicate that the squall line/line of
showers and thunderstorms will move across the area this
evening. However, activity is expected to develop along/just
ahead of the cold front early this evening. The area could see a
second area of activity as the main cold front moves across the
area during the evening hours. The cold front should move east
of the CWA by midnight. With a strengthening low level jet
through this evening, any showers or storms this evening could
produce strong wind gusts. Winds will shift westerly behind the
front and will remain breezy through Monday. Cooler air will
also move in, and Monday's highs will only be in the upper 60s
to lower 70s. It will be chilly Monday night with lows in the
40s. Dry high pressure will start to build in on Tuesday, and
temperatures will warm into the mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The models are in good agreement that it will remain dry across
the Midlands and CSRA Wednesday through most of Thursday. It
will remain dry on Wednesday due to high pressure, and
temperatures will once again rise into the upper 70s to lower
80s. Thursday will also be warm and moisture will increase in
advance of the next low pressure system. Kept a slight chance of
showers and thunderstorms, but looks any activity would arrive
late in the day. Chances for showers/thunderstorms will increase
Thursday night into Friday. This will be associated with a cold
front that will be approaching and moving across the region on
Friday. However, this system is associated with a deep closed
low across the Midwest and Great Lakes region through Sunday.
This will keep temperatures below normal and continue a chance
of showers.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Variable conditions continuing with a cold front along with
showers and thunderstorms crossing the area through this
evening.

Showers and thunderstorms will move into the area over the next
couple of hours as the cold front moves into the terminals and
then east of the area late this evening into early tonight. Main
concern remains gusty and damaging winds with lower potential
for hail. Cigs and vsbys with the thunderstorms will also lower
into the MVFR range and potential for IFR in areas of heavy
rain. Convection will move east of the terminals this evening
however winds aloft will remain strong this evening into
tonight with 50 knots at 2500 ft. Conditions will return to VFR
around 15/02z with surface winds strong and gusty through the
end of the period.

For the AGS and DNL terminals...
Showers and thunderstorms just west of the AGS/DNL area will
move into the area shortly. WSR-88D imagery shows a couple
thunderstorms currently just west of the terminals with
additional cells to the southwest in GA. Main concern with the
convection remains strong and damaging wind gusts with lower
potential for hail. Winds aloft will remain strong into tonight
with speeds around 50 knots at 2500 feet this evening. The
cold front will move east of the terminals around 15/03z with
conditions returning to VFR however winds will remain strong and
gusty through the end of the period.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday morning.

&&

.HYDROLOGY...
Heavy rainfall across central North Carolina has produced high
flows and minor flooding along the Pee Dee River at Cheraw.
Flows on area rivers will rise later tonight and tomorrow as the
showers and thunderstorms produce locally heavy rainfall.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 AM EDT Monday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 8 AM EDT Monday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Apr 14, 12:01 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
101 PM EDT Sun Apr 14 2019

GAZ040-063>065-077-SCZ018-020-021-025>028-030-035>037-041-151715-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Fairfield-Edgefield-Saluda-Lexington-Richland-Aiken-Barnwell-
Orangeburg-Calhoun-Bamberg-
101 PM EDT Sun Apr 14 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
...TORNADO WATCH 61 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ016-022-029-031-038-115-116-151715-
Chesterfield-Kershaw-Lee-Sumter-Clarendon-Northern Lancaster-
Southern Lancaster-
101 PM EDT Sun Apr 14 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Greer radar (KGSP), 125 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
April 14, 1:44 PM EST to 1:45 PM EST
Where
Lincoln County, 0.57 mi E of Lincolnton
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.780, -82.470

Medium sized tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809891.